Resources

0

What do you do when your back or neck hurts beyond belief but looking at the array of painkillers in the pharmacy hurts even more.

Staring at the shelf of a pharmacy or supermarket can be a befuddling experience as the range of painkillers seems to grow by the day. How do you tell your Nuromol from your Naprogesic or your Panadeine from your Ponstan and when to use what?

There’s no easy answer but there are some basic rules you can follow. 
Firstly always to try and ascertain whether the pain is due to inflammation or another cause. If it’s inflammation then you are looking at an anti-inflammatory type, if not it might be more of a general analgesic.

Sometimes inflammation is obvious. There may be swelling, redness or warmth as telltale signs. Other times, especially when it’s internal, it’s harder to tell. If it’s obvious inflammation such as redness or swelling then an anti-inflammatory like ibuprofen (Nurofen, Advil or generic) is a good place to start – some people prefer diclofenac, naproxen, or mefenamic acid as active ingredients (Voltaren, Naprogesic and Ponstan are some of the brand names than contain these). It usually comes down to personal preference to what works best for your body but period pain is one case where anti-inflammatory medication will probably be more effective.

Anti-inflammatories work by blocking the production of prostaglandins; substances that help take pain messages to the brain. It’s always best to take them with food because they can damage the stomach lining, and this can result in serious harm.

If there’s no obvious inflammation, and you feel you need pain relief, paracetamol is probably what you should take in the first instance. Always check the dosage on the packet (as with any medication) and make sure you are not accidentally taking anything else with paracetamol in it too. Many people don’t realise products such as Lemsip or Sudafed may also contain paracetamol and it’s very important that people be aware of everything they are taking, rather than looking at products in isolation.

So what happens if the paracetamol doesn’t help?
If the pain is at the same level after four hours then clearly that’s not working. Time to try a different type of analgesic – maybe an anti-inflammatory, even if there is no obvious inflammation – or another type of treatment, such as rest or alternating heat and cold packs, or see someone about your pain.

The choosing of an alternative can get a bit tricky at this point with companies marketing multiple variants on their core products – things with suffixes like: migraine, osteo, back and neck, rapid. It’s true that there are products that can be absorbed quicker but often you will find that the active ingredients in some of these are exactly the same for a back and neck/osteo/migraine solution. “They still contain the same medicine, just mixed up a slightly different way. It’s important to learn to read the ingredients to understand what you are taking and avoid doubling up, which can lead to overdosing.

Where the difference is very important is when codeine is involved. Codeine is an opioid and some people find it helps their pain where other products can’t. You will usually have to talk to a pharmacist about using something with codeine and they will explain the risks to you at that point. Codeine has different side effects to ibuprofen or paracetamol and these need to be understood.

Aspirin is another painkiller with potential side effects. Less popular as a short term pain manager here than in places like the States, it falls into the anti-inflammatory category but  its most common usage is at a low dose to assist with blood thinning and long term management of conditions like arthritis.

If you are still getting no relief from a general analgesic or an anti inflammatory in isolation you can combine them. We sometimes find that if someone has been taking paracetamol to no effect, it can be helpful for them to take a combination of analgesic and anti-inflammatory. In fact there are pre-combined paracetamol-ibuprofen tablets like Nuromol and Maxigesic available, that some people find quite helpful.

If you see no change from trying different pain relief it’s time to seek help.
If your pain lasts longer than three days you shouldn’t be self-prescribing. You should definitely be seeing a pharmacist, if not a doctor or other pain specialist, depending on what the problem is.

The most important thing with using over the counter pain relief is to make sure you stick to the dosage and be sure of any contraindications with other drugs you may be taking. People on some medicines for blood pressure or who have diabetes, heart and kidney problems need to be especially careful as they may damage their kidneys by taking other medication. It’s also easy to forget your cold or flu remedy may have pain relief in it too so it’s important to check this before taking anything else.

Stick to the safe over-the-counter pain relief, don’t take other people’s medication such as the tramadol you have left over from surgery last year. Prescription medicine is given for very specific conditions that may not apply to your current situation. Read the packet and take the correct amount at the right intervals. This is especially important for older people and the very young. If you are in any doubt, call your pharmacist or Healthline – much better to be over cautious than under.